Alert archive / Kansas / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 12, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Mar 22, 2007, 3:05 AM CDT for Butler County, Harvey County, Marion County, Kansas. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 22, 2007, 3:05 AM CDT (08:05 UTC)
- Expired
- Mar 22, 2007, 4:00 AM CDT
- In force
- 55 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
Counties Butler County, KS, Harvey County, KS, Marion County, KS
The radar
The Wichita radar (KICT), 48 km from the middle of the area, began a volume at 08:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 22, 3:05 AM CDT | HAIL 1 | 5 S Newton, KS | OCCURRED AT INTERSECTION OF I-135 AND K-196. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 8.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1537 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 1417 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 315 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 220805 SVRICT KSC015-079-115-220900- /O.NEW.KICT.SV.W.0012.070322T0805Z-070322T0900Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 305 AM CDT THU MAR 22 2007 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS. EASTERN HARVEY COUNTY IN SOUTH CENTRAL KANSAS. SOUTHERN MARION COUNTY IN CENTRAL KANSAS. * UNTIL 400 AM CDT. * AT 303 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL... AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTH OF NEWTON...AND MOVING NORTHEAST AT 40 MPH. * LOCATIONS WITHIN THE WARNING INCLUDE... BURNS...ELBING...FLORENCE...NEWTON...NORTH NEWTON...PEABODY... POTWIN...WALTON...WHITEWATER. SAFETY INFORMATION FOR THIS WARNING FOLLOWS: SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. VERY HEAVY RAINFALL IS ALSO POSSIBLE. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 3807 9756 3790 9735 3791 9684 3833 9683 $$ ES
3 follow-up statements
000 WWUS53 KICT 220817 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 317 AM CDT THU MAR 22 2007 KSC015-079-115-220900- /O.CON.KICT.SV.W.0012.000000T0000Z-070322T0900Z/ MARION KS-HARVEY KS-BUTLER KS- 317 AM CDT THU MAR 22 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN BUTLER...EASTERN HARVEY AND SOUTHERN MARION COUNTIES UNTIL 400 AM CDT... AT 312 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS THUNDERSTORM WAS LOCATED NEAR NEWTON...MOVING EAST AT 40 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR WALTON BY 325 AM CDT. NEAR PEABODY BY 335 AM CDT. NEAR BURNS BY 355 AM CDT. THE TOWNS OF NORTH NEWTON AND ELBING ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3807 9756 3790 9735 3791 9684 3833 9683 $$ ES
000 WWUS53 KICT 220832 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 330 AM CDT THU MAR 22 2007 KSC015-079-115-220900- /O.CON.KICT.SV.W.0012.000000T0000Z-070322T0900Z/ MARION KS-HARVEY KS-BUTLER KS- 330 AM CDT THU MAR 22 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN BUTLER...EASTERN HARVEY AND SOUTHERN MARION COUNTIES UNTIL 400 AM CDT... AT 325 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR WALTON...OR 10 MILES NORTHEAST OF NEWTON...MOVING EAST AT 40 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR FLORENCE BY 350 AM CDT. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. THIS THUNDERSTORM HAS A HISTORY OF PRODUCING QUARTER SIZED HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 3807 9756 3790 9735 3791 9684 3833 9683 $$ ES
000 WWUS53 KICT 220854 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 355 AM CDT THU MAR 22 2007 KSC015-079-115-220904- /O.EXP.KICT.SV.W.0012.000000T0000Z-070322T0900Z/ MARION KS-HARVEY KS-BUTLER KS- 355 AM CDT THU MAR 22 2007 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BUTLER...EASTERN HARVEY AND SOUTHERN MARION COUNTIES HAS BEEN ALLOWED TO EXPIRE... AT 349 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AS THEY MOVED OUT OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3807 9756 3790 9735 3791 9684 3833 9683 $$ ES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 9:57 PM CDT, 5 hours 8 minutes earlier.
Area forecast discussion, Mar 21, 9:57 PM CDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 957 PM CDT WED MAR 21 2007 .UPDATE... UPDATING THE FORECAST TO REFLECT CURRENT CONDITIONS AND TO DELAY THE ONSET OF CONVECTION. 00Z UPPER AIR ANALYSIS SHOWS WARMER /5-6 DEGREE C/ 750MB TEMPERATURES. AREA SOUNDINGS SHOW A DECENT CAP OVER THE AREA. A SHORTWAVE THAT MOVED OVER THE AREA EARLIER THIS EVENING... EVIDENT ON WV IMAGERY... FAILED TO BREAK THE CAP. ALSO... ONGOING CONVECTION IN NORTHEAST KANSAS/SOUTHEAST NEBRASKA SEEMED TO BE RUNNING INTO A WALL AS IT TRIED TO BUILD SOUTH WHICH IS AN INDICATION OF THE STRENGTH OF THE CAP FARTHER SOUTH. SO WITH THAT SAID WE TOOK OUT MENTION OF STORMS UNTIL AFTER 06Z. REALLY FEEL THAT THE BEST CHANCES FOR THUNDERSTORMS MAY BE CLOSER TO 12Z WHEN THE BOUNDARY IS EXPECTED TO SAG SOUTH AND BASICALLY BE DRAPED FROM SOUTH CENTRAL TO EAST CENTRAL KANSAS. BY THIS TIME THERE IS STILL GOOD ISENTROPIC LIFT IN THE 300K TO 305K LAYER AND STILL DECENT MOISTURE TRANSPORT SHOOTING ACROSS THE AREA. ALSO... BETTER DIFFLUENCE IS EXPECTED TO MOVE OVER THE AROUND THIS TIME. CDB/JMC && .PREV DISCUSSION... /ISSUED 322 PM CDT WED MAR 21 2007/ SYNOPSIS... AS OF 20Z...COLD FRONT WAS SURGING SOUTH/SOUTHEAST ACROSS SOUTHERN NEBRASKA. A DRYLINE EXTENDED SOUTH THROUGH NORTH CENTRAL/CENTRAL/SOUTH CENTRAL KANSAS...FROM A TRIPLE POINT ACROSS SOUTH-CENTRAL NEBRASKA. IN THE MID/UPPER LEVELS...A LARGE SHORTWAVE WAS PROGRESSING ACROSS THE NORTHERN ROCKIES/NORTHERN PLAINS. ANOTHER WEAKER PERTURBATION WAS PROGRESSING ACROSS SOUTHWEST KANSAS...WITH INCREASINGLY DIFFLUENT FLOW ALOFT SPREADING NORTHEASTWARD FROM NEW MEXICO/TEXAS. PER VISIBLE SATELLITE...BACK EDGE OF DEEPER MOISTURE IS JUST WEST OF I-135...AND MAY BE AN INITIATION POINT FOR THUNDERSTORMS LATE AFTERNOON/EVENING. KLEINSASSER DISCUSSION... TONIGHT: CONVECTIVE INITIATION THIS EVENING OVER CENTRAL/SOUTH-CENTRAL KS IS QUESTIONABLE. MORNING RAOBS AND CURRENT MODEL SOUNDINGS INDICATE A MASSIVE WARM SECTOR CAP BELOW A SUBSTANTIAL ELEVATED MIXED LAYER. MID/UPPER LEVEL SUPPORT IS MARGINAL...SO INITIATION IS DEPENDANT ON PRIMARILY DRYLINE CONVERGENCE. IF CAP CAN BE OVERCOME...AMPLE INSTABILITY AND SHEAR WILL PROMOTE DISCRETE SUPERCELLS. GIVEN 20-25KTS OF 0-1KM SHEAR...DECENT 0-3 KM SHEAR/HELICITY...AND FAVORABLE LCL HEIGHTS...A TORNADO CANNOT BE RULED OUT. IF THINGS CAN INITIATE...THINKING ALONG AND WEST OF I-135 WILL BE THE PRIME LOCATION FOR INITIATION. LATER TONIGHT...LOW-LEVEL MOISTURE TRANSPORT INCREASES ACROSS EASTERN KANSAS...AHEAD OF THE COLD FRONT. THINKING AN MCS MAY MOVE/DEVELOP OVER EASTERN KANSAS AND PROGRESS SOUTH-SOUTHEAST. IF THIS SCENARIO DEVELOPS (AS PORTRAYED BY LOCAL WRF-NAM MODEL)...MCS MOTION MAY SLOW QUITE A BIT DUE TO LOW-LEVEL FLOW BECOMING MORE PARALLEL TO MID/UPPER FLOW...AND COLD FRONT SLOWING DOWN. CONSEQUENTLY...THINKING HEAVY RAIN POTENTIAL EXISTS...MAINLY EAST OF I-135. WITH RECENT 2-4 INCH RAINS...AND POTENTIAL FOR THE BOUNDARY TO STALL ACROSS SOUTHERN KANSAS THURSDAY-THURSDAY NIGHT...DECIDED TO GO WITH A FLOOD WATCH 1 AM TONIGHT THROUGH 7 AM FRIDAY. THURSDAY-FRIDAY: THINKING PERSISTENT SHOWER/THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA...AS BOUNDARY STALLS. LOCATION OF BOUNDARY WILL BE KEY TO PRECIPITATION LOCATION...BUT SOUTHERN KANSAS IS THE CONSENSUS. THINKING GFS MAY BE TOO FAR NORTH...GIVEN CURRENT COLD FRONTAL PROGRESS OVER NEBRASKA. THURSDAY NIGHT MAY ACTUALLY BE THE WETTEST PERIOD...GIVEN THE POTENTIAL FOR WEAK SHORTWAVE ENERGY TO EJECT OUT OF THE SOUTHWEST CONUS CLOSED/SLIGHTLY CUTOFF LOW. SATURDAY-SUNDAY: MODEL CONSENSUS HAS BEEN TO EJECT THE SOUTHWEST CONUS TROUGH NORTHEAST DURING THIS TIME...SO WILL CONTINUE SHOWERS/THUNDERSTORM CHANCES. WIDESPREAD SEVERE WEATHER POTENTIAL APPEARS SOMEWHAT UNFAVORABLE WITH THIS SYSTEM...GIVEN DEEP SUBTROPICAL FEED ACTING TO LESSEN MID-LEVEL LAPSE RATES. MONDAY-WEDNESDAY: MAY SEE CONTINUED LOW PRECIPITATION CHANCES MONDAY...WITH THE POTENTIAL FOR A LINGERING FRONTAL BOUNDARY. TUESDAY MAY BE THE DAY OF REST...BEFORE A RATHER SUBSTANTIAL WESTERN CONUS TROUGH APPROACHES THE PLAINS. ECMWF AND GFS ARE ACTUALLY IN SOMEWHAT GOOD AGREEMENT WITH THIS SYSTEM THUS FAR. CURRENT RUNS WOULD INDICATE SEVERE WEATHER AGAIN BY WEDNESDAY...BUT THREAT IS TOO FAR OUT TO TRY AND PINPOINT. KLEINSASSER && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 56 64 52 69 / 50 50 60 40 HUTCHINSON 53 62 50 67 / 50 40 50 40 NEWTON 54 63 51 68 / 50 50 60 40 ELDORADO 56 64 52 69 / 50 60 60 40 WINFIELD-KWLD 58 68 53 70 / 40 60 60 40 RUSSELL 48 59 46 65 / 40 20 40 40 GREAT BEND 49 61 47 66 / 30 30 50 40 SALINA 50 60 47 65 / 60 30 50 40 MCPHERSON 52 62 49 67 / 50 40 50 40 COFFEYVILLE 59 70 54 71 / 50 60 60 40 CHANUTE 58 67 53 69 / 50 60 60 40 IOLA 57 65 53 69 / 60 60 60 40 PARSONS-KPPF 59 69 54 70 / 50 60 60 40 && .ICT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH FROM 1 AM CDT THURSDAY THROUGH FRIDAY MORNING FOR KSZ069>072-083-092>096-098>100. &&
Hazardous weather outlook, Mar 21, 9:41 PM CDT, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 941 PM CDT WED MAR 21 2007 KSZ032-033-047>053-067>072-082-083-091>096-098>100-230345- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 941 PM CDT WED MAR 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS TO DEVELOP LATE TONIGHT ACROSS MAINLY SOUTH CENTRAL AND SOUTHEASTERN KANSAS AS A COLD FRONT SLIDES INTO THE AREA. A FEW OF THE STORMS MAY BE STRONG WITH HAIL UP TO NICKEL SIZE AND HEAVY DOWNPOURS. ALSO...DUE TO RECENT HEAVY RAINFALL...A FLOOD WATCH REMAINS IN EFFECT FOR PART OF SOUTH CENTRAL AND SOUTHEASTERN KANSAS. PLEASE REFER TO THE FLOOD WATCH FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE FOR THURSDAY AND THURSDAY NIGHT...AS A FRONTAL BOUNDARY LINGERS ACROSS THE AREA. IT APPEARS STRONG STORMS WILL BE POSSIBLE...BUT THE GREATEST THREAT MAY BE HEAVY RAINFALL AND FLOODING ACROSS PRIMARILY SOUTH CENTRAL AND SOUTHEAST KANSAS. PLEASE REFER TO THE FLOOD WATCH PRODUCT FOR MORE DETAILS. SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE FRIDAY THROUGH SUNDAY NIGHT...AS A WARM FRONT LIFTS NORTHWARD...AND A STORM SYSTEM APPROACHES FROM THE SOUTHWEST. PRELIMINARY INDICATIONS SUGGEST THAT AT LEAST STRONG STORMS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP BDK/ADK/JMC
In the hours before
Special weather statement, Mar 22, 3:00 AM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 300 AM CDT THU MAR 22 2007 KSZ068-083-220830- HARVEY-SEDGWICK- 300 AM CDT THU MAR 22 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR HARVEY AND SEDGWICK COUNTIES... AT 258 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SEDGWICK...OR 8 MILES SOUTHWEST OF NEWTON... AND MOVING NORTHEAST AT 40 MPH. PENNY SIZED HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS THUNDERSTORM. PEOPLE IN EASTERN HARVEY AND NORTHEASTERN SEDGWICK COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. ES
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 22, 3:38 AM CDT | Severe Thunderstorm Warning | ICT | Chase | 20 min |
| Mar 22, 4:20 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman | 24 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.